Not that long ago, if you didn't like the side effects of your HIV medications, the best advice anyone could give you was: grin and bear it.
If you are a long-term HIV survivor and you've already "cycled through" most of the available HIV drugs, you may have to live with whatever medications are still working for you. But if you are relatively newly diagnosed, you may not have to put up with unpleasant side effects. You have a choice.
We talked about HIV drug side effects with two experts: Mark Shaefer, PharmD., Group Director for HIV Clinical Research at GlaxoSmithKline; and Norbert Bischofberger, PhD., Executive Vice President, Research & Development/Chief Scientific Officer of Gilead Sciences, Inc. Both agreed that we have come a long way since the early days of HIV therapy.
"Let's look at the big picture," Dr. Bischofberger said. "Ten years ago when we talked about the side effects of HIV medications, we were talking about peripheral neuropathy, pancreatitis-really serious things that were life threatening, kept people from working and caused pain. And you had to live with those side effects. Now we're talking about much more subtle things-and now you have the option of changing medications."
"There were lots of issues with the early drugs," Dr. Shaefer added. "Going all the way back to the first days of HIV therapy with AZT (also known as Retrovir or zidovudine), when it first came out, it was very difficult for people. It had to be taken every four hours, and it caused nausea. But there was nothing else. When you're faced with a death sentence, you'll get up in the middle of the night to take something that makes you nauseated. Now you don't have to."
Since the discovery of AZT, there has been a steady stream of new HIV medications. But at first the focus was just on keeping people alive.
"Crixivan (indinavir) was an important drug when it came along," Dr. Shaefer notes. "It was a key to HAART (Highly Active Anti-Retroviral Therapy). It resulted in an incredibly steep drop in mortality, which was great! But from a side effects standpoint, it was a nightmare. People got kidney stones, dry skin, brittle nails. It kept people alive, but it wasn't optimal."
"There's been a steady progression," Dr. Shaefer says. "First we come up with a therapy that keeps people alive. We get it on the market as quickly as we can, because lives are at stake. Then we see if we can make it better. That's been the history of HIV therapy-and the drugs have gotten better."As a specific example, Dr. Shaefer points to one of the early protease inhibitors, Agenerase (amprenavir).
"When it first came out, the dosing of Agenerase was eight big capsules full of what was essentially castor oil, twice a day. The side effects were diarrhea and gastrointestinal upsets, and they were pretty bad."
"Then we discovered that Norvir (ritonavir) boosts the levels of other protease inhibitors in the blood. So we were able to give Agenerase as just four capsules with one capsule of Norvir twice a day, which was better."
"Then we came up with a drug called Lexiva (fosamprenavir) which is a "prodrug" of Agenerase. Basically, it turns into Agenerase in your body. The huge advantage is in the dosing-just two pills twice a day, or two pills plus two capsules of Norvir once a day. And it is much, much easier to tolerate."
"Now we've done additional studies, and we just got approval from the FDA (Food and Drug Administration) for once-a-day dosing of Lexiva with two pills plus just one capsule of Norvir. So the dosing of amprenavir has gone from eight huge capsules twice a day to just three pills once a day. A big improvement."
Not so long ago, doctors were very reluctant to let their HIV patients switch from one drug regimen to another, because there were so few effective medications available to choose from. But now, switching drug regimens to reduce side effects is relatively common, even when the patient's current regimen is keeping their viral load undetectable.
In fact, a recent study in England studied the effects of switching people who were doing well on a combination of Combivir (lamivudine/zidovudine) and Sustiva (efavirenz) to a regimen consisting of Truvada (emtricitabine/ tenofovir) and Sustiva.
After 48 weeks, patients in both the Combivir and Truvada arms of the study were still doing well in terms of keeping their virus suppressed. But the patients taking Truvada had less of a tendency to be anemic, more limb fat, lower cholesterol levels, and lower triglycerides.
"For me, scientifically, the reversal of fat loss in the arms was the most interesting result of the study," said Dr. Bischofberger. "At the beginning of the study, these folks had fat loss in their arms caused by the AZT in Combivir. Those who continued on Combivir continued to lose fat in their arms. But those who switched to Truvada gained approximately 200 grams of fat, as measured by DEXA scans. This is important, because we already knew that AZT could cause lipoatrophy. But we didn't know if it was reversible. Now we know it can be reversed."
If you're unhappy with the side effects of the HIV drugs you're taking, what should you do?
"First, keep taking your drugs, even if you don't like the side effects, until you speak to your doctor or your pharmacist," says Dr. Shaefer. "If you stop taking your drugs-even if you only stop taking one particular drug that's causing you problems-you're setting the stage for developing drug resistance. So speak to someone as soon as you can, but keep taking all your medications in the meantime."
"People trust their doctors and they don't like to complain," Dr. Shafer says. "So they take their drugs until the side effects get so bad that they stop. We don't want to see anyone doing that. Speak up before it gets to that point! If you're uncomfortable talking with your doctor, talk with your pharmacist instead. Very often your pharmacist is more available than your doctor, and sometimes they can intercede with your doctor for you."
"There are lots of good HIV medications to choose from today," Dr. Shaefer says. "Even early on, you can change out a drug and still be on a very effective regimen. So talk. Tell your medical team what you're experiencing, and work with them to develop a regimen you can tolerate."
Copyright 2015, Positive Health Publications, Inc.
This magazine is intended to enhance your relationship with your doctor - not replace it! Medical treatments and products should always be discussed with a licensed physician who has experience treating HIV and AIDS!